Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 173, NWS Amarillo, TX

July 4, 2004Ochiltree County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2004, 5:12 PM CDT for Ochiltree County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2004, 5:12 PM CDT (22:12 UTC)
Expired
Jul 4, 2004, 6:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:05 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN JUL 4 2004

.DISCUSSION...
CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS
FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A
LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A
CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE
RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY
LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE
DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS
FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER
THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE
IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY
LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS.
WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA...
MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE.

NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT
A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING
TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS
TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY
THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL
THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF
VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED
THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO
ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  92  64  86 /  20  10  30  30
BEAVER       66  95  64  77 /  30  10  30  20
BOISE CITY   61  91  59  78 /  20  10  20  20
BORGER       67  94  65  82 /  30  10  30  30
BOYS RANCH   64  94  63  84 /  20  10  30  30
CANYON       64  93  65  87 /  20  10  30  30
CLARENDON    70  92  71  88 /  30  10  30  30
DALHART      59  90  60  81 /  20  10  30  30
GUYMON       62  94  62  78 /  20  10  30  20
HEREFORD     63  91  64  88 /  20  10  30  30
LIPSCOMB     67  93  66  83 /  30  10  30  20
PAMPA        68  92  65  85 /  30  10  30  30
SHAMROCK     69  92  69  88 /  30  10  30  30
WELLINGTON   70  94  72  89 /  30  10  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Jul 4, 1:00 PM CDT, 4 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUL 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON
AND EVENING. WHILE THE MAIN THREAT WILL COME FROM LARGE HAIL AND
DAMAGING WINDS...ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA
WHERE INSTABILITY AND WIND SHEAR ARE FAVORABLE.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE
NORTHEAST HALF OF THE PANHANDLE AREA ON MONDAY...AND MOST OF THE
PANHANDLES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED OVER THE EASTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. SPOTTER
GROUPS MAY BE ACTIVATED AGAIN MONDAY AND TUESDAY...MAINLY DURING THE
AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, Jul 4, 4:25 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
425 PM CDT SUN JUL 4 2004

OKZ003-TXZ004-005-009-042200-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
425 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS DEVELOPING IN THE EASTERN OKLAHOMA AND
NORTHEASTERN TEXAS PANHANDLES...

STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST OF WOLF CREEK
PARK...AND 4 MILES NORTH OF PERRYTON AT 421 PM CDT. THESE
THUNDERSTORMS ARE DEVELOPING RAPIDLY...AND MOVING NORTH AT 10 MPH.
THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 5 PM...AND MOVE
NORTH. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND SMALL HAIL
WILL ACCOMPANY THESE THUNDERSTORMS. WOLF CREEK
PARK...PERRYTON...BRYANS CORNER...AND THE CITY OF BEAVER WILL BE
AFFECTED BY THESE THUNDERSTORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS
AREA...THROUGH 10 PM.
Special weather statement, Jul 4, 4:26 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
426 PM CDT SUN JUL 4 2004

OKZ001-TXZ001-042200-
CIMARRON OK-DALLAM TX-
426 PM CDT SUN JUL 4 2004

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHEAST OF
BLACK MESA PARK TO 13 MILES SOUTHWEST OF FELT AT 426 PM CDT...MOVING
EAST AT 10 MPH.

THESE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF PERIODS OF HEAVY RAINFALL.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY... AND
BLACK MESA STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

14
Local storm report, Jul 4, 4:44 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
444 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             WOLF CREEK PARK         36.21N 100.65W
07/04/2004  1.00 INCH        OCHILTREE          TX   LAW ENFORCEMENT

&&

RD
Special weather statement, Jul 4, 4:57 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
457 PM CDT SUN JUL 4 2004

TXZ008-013-042230-
CARSON TX-HUTCHINSON TX-
457 PM CDT SUN JUL 4 2004

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF THE CITY OF
PANHANDLE...OR ABOUT 20 MILES SOUTH OF BORGER AT 457 PM CDT...MOVING
NORTHEAST AT 20 MPH.

THIS THUNDERSTORM HAS PRODUCED SMALL HAIL...PERIODS OF HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING OVER PORTIONS OF
SOUTHWESTERN CARSON COUNTY. THE THUNDERSTORM WILL AFFECT AREAS OF
NORTHERN CARSON COUNTY...THROUGH 5:15 PM...THEN MOVE INTO SOUTHERN
HUTCHINSON COUNTY...BY 5:30 PM.

PEOPLE IN CARSON AND HUTCHINSON COUNTIES...INCLUDING THE CITY OF
BORGER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:51 PM CDTSevere Thunderstorm WarningAMAGray54 min
Jul 4, 6:46 PM CDTSevere Thunderstorm WarningAMAGray44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.